Montana, 2019

Winter Storm in Montana, February 16 to 17, 2019

February 16 to 17, 2019 · NWS BYZ · 4 events in 4 counties and zones

A strong upper and surface low moved northeast across Wyoming into the central high plains. This storm system brought heavy snow across southeast Montana.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong upper and surface low moved northeast across Wyoming into the central high plains. This storm system brought heavy snow across southeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 16, 2:55 AM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Feb 16, 2:55 AM MST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Billings MT
255 AM MST Sat Feb 16 2019

.SHORT TERM...valid for Tdy and Sun...

Conditions continue to come together for a significant winter
storm over the four eastern counties of the forecast area. N-S band
of snow just E of KBIL was moving ENE early this morning. The
band was associated with a shortwave moving through the area.
Models were in good agreement in handling of the pattern through
Sunday night. Jet divergence will be in the eastern part of a
trough over the area today. A double-barreled upper low will set
up from SE Alberta to SE MT by 00Z Sunday. A trowal feature will
set up in response to the low pressure from SD into SE MT. Snow
will develop rapidly over SE MT this morning and continue this
afternoon while lifting slightly N. GFS/ECMWF showed around /0.20/
inches of QPF in this area by 18Z and another /0.10-0.20/ inches
of QPF over Custer and Fallon Counties by 00Z tonight. There were
some areas of lighter QPF over the western and central zones
today.

This system will continue to affect the area through 18Z Sunday.
Several tenths of QPF will occur over the E through this time
frame and dendritic growth on the soundings and time-heights
becomes really deep from the surface to above 700 mb over the E
and central zones. QPF drops off significantly over the central
zones, compared to SE MT, but models showed decent RH and low-
level upslope flow over these areas. For now, expect a few inches
of snow over the central zones through Sunday, but not enough to
warrant any headlines. Further E, will have Advisories and
Warnings in effect from 12Z today to 18Z Sunday with up to 10
inches of snow expected in SE MT. Areas of blowing snow will also
add to the hazardous conditions. 850 mb temperatures will fall
tonight through Sunday and wind chills will become a concern late
tonight through early Sunday. Day shift can add a Wind Chill
headline as needed. Another concern is if the system shifts
further W, we will need highlights for the central zones. We have
a few inches in Yellowstone County through Sunday, but Advisory
criteria does not look like it will be met through tonight. Later
shifts will watch model trends for any shifts in the system.

The system will wind down Sun. afternoon with lingering light snow
possible through Sun. night. Sunday will be cold with highs in the
single digits, and lows Sun. night will be near 10 below zero
with dangerous wind chills. We will highlight the cold and wind
chills in an HWO, and will send a parter email discussing the snow
and cold. Arthur

.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...

For a rather complex and messy pattern, models were actually in
pretty good agreement. The overall pattern remains the same, with
a ridge off the east Pacific and general troughing over the
western United States. The patterns looks like a cold one, but not
tremendously unsettled, as troughs split when moving through,
with the deepest moisture staying to the south.

The extended period starts Monday and this will easily be the
coldest day of the week. Overnight lows Sunday night will provide
a starting point for Monday around 10 degrees below zero. A pocket
of -22c to -24c air at 850mb, swings over southern Montana early
in the day and will mean that highs will struggle to barely get
above zero. Weakly downslope winds will commence Monday night and
provide a slight warm up for Tuesday and Wednesday, but readings
will remain well below normal.

A reinforcing shot of colder air moves in Thursday and Thursday
night. This will be accompanied by a period of light snow before
conditions improve again a bit for Friday into next weekend. TWH
&&

.AVIATION...

Areas of stratus and fog will cause local LIFR conditions at KBHK
this morning. Otherwise, snow showers will become more widespread
over central and eastern parts of southern Montana and northern
Wyoming. Heaviest snow will fall east of KBIl and cause IFR to
LIFR conditions to develop around KMLS this afternoon. Local MVFR
to IFR conditions will develop from KBIL to KSHR this afternoon
too, as visibilities and clouds lower in snowfall. Mountains will
be obscured. Snow will continue tonight, especially east of KBIL.
TWH
&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Sun     Mon     Tue     Wed     Thu     Fri
-------------------------------------------------------
BIL 023 002/008 909/002 907/020 008/024 008/020 003/022
    3/S 54/S    31/E    00/U    00/B    23/S    21/B
LVM 030 006/013 904/007 903/020 008/022 009/020 002/022
    2/S 33/S    21/E    00/N    01/N    22/S    21/B
HDN 021 901/007 911/002 911/019 001/023 003/020 000/019
    4/S 55/S    31/E    00/U    00/B    12/S    21/B
MLS 012 902/005 910/000 914/011 001/017 003/016 000/017
    9/S 86/S    32/S    00/U    00/B    01/E    21/E
4BQ 020 901/007 910/002 913/016 001/020 003/020 002/021
    9/S 76/S    31/E    00/U    00/B    01/E    21/E
BHK 011 000/006 909/001 915/012 001/016 002/017 901/018
    9/S 86/S    32/S    00/U    00/B    01/E    11/E
SHR 028 001/009 909/004 908/019 003/024 006/022 004/022
    3/S 33/S    31/E    00/U    00/B    12/S    21/E

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until 11 AM MST Sunday FOR
      ZONES 30-31-58.
     Winter Storm Warning in effect until 11 AM MST Sunday FOR
      ZONES 32-33-36-37.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Feb 15, 3:41 PM MST, 13 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
341 PM MST Fri Feb 15 2019

MTZ028>042-056>058-063>068-WYZ098-099-162245-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
341 PM MST Fri Feb 15 2019

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...More snow and cold.

* WHERE...Southern Montana and north central Wyoming.

* WHEN...This weekend into early next week.

* ADDITIONAL DETAILS...Another period of accumulating snow is
  expected Saturday into Sunday. At this point, the best chance of
  significant accumulations looks to be over southeast Montana,
  with light snow possible over the rest of the area. Very cold
  air will accompany the snow for Sunday and Monday, with lows
  falling well below zero.

* ADDITIONAL HAZARD CONCERNS...Bitter cold wind chills and areas of
  blowing snow can be also be expected. Dangerous conditions for
  young livestock will persist into next week.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Local storm report, Feb 15, 11:44 PM MST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1144 PM MST FRI FEB 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             BUSBY                   45.54N 106.96W
02/15/2019  M3.5 INCH        BIG HORN           MT   CO-OP OBSERVER

&&

TWH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Carter

When
February 16, 5:00 AM MST to February 17, 10:00 AM MST
Where
Carter forecast zone
Reported by
Department of Highways
Coordinates
45.517, -104.536 (the zone’s center; the record gives no point)

Snowfall amounts of 8 inches were reported across the area. In addition, severe driving conditions along with numerous accidents were reported on Highway 212 from Hammond to the Wyoming line.

Winter Storm, Powder River

When
February 16, 5:00 AM MST to February 17, 10:00 AM MST
Where
Powder River forecast zone
Reported by
Department of Highways
Coordinates
45.395, -105.630 (the zone’s center; the record gives no point)

Snowfall of 12 inches was reported across the area. Severe driving conditions were reported on MT Highway 59 from Broadus to the Wyoming state line. Accidents were also reported on Highway 212.

Winter Storm, Custer

When
February 16, 7:30 AM MST to February 17, 10:00 AM MST
Where
Custer forecast zone
Reported by
Trained Spotter
Coordinates
46.253, -105.572 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 12 inches were reported across the area.

Winter Storm, Fallon

When
February 16, 9:30 AM MST to February 17, 10:00 AM MST
Where
Fallon forecast zone
Reported by
Trained Spotter
Coordinates
46.334, -104.417 (the zone’s center; the record gives no point)

Snowfall up to 14 inches was reported across the area, especially areas north of Baker.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805348, 805383, 805389, 805387.